Cold/Wind Chill, Rock Island
- When
- January 28, 12:00 AM CST to January 29, 11:59 PM CST
- Where
- Rock Island forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
A period of abnormally cold weather settled across the Midwest in late January. In Hampton, Illinois, an 82 year old man slipped and fell between his house and garage and was not found until the 29th of January.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A period of abnormally cold weather settled across the Midwest in late January. In Hampton, Illinois, an 82 year old man slipped and fell between his house and garage and was not found until the 29th of January. The coroner report indicated death was a result of hypothermia. Just prior the the bitter cold, another fatality (indirect) occurred. A 75 year old Milan, Illinois man suffering from alzheimers left his house on the night of January 25th, and became even more confused when he could not find the gate on the fenced in property. He attempted to climb over the fence and became hung up and was not discovered until the morning of January 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 27, 3:15 PM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 315 PM CST TUE JAN 27 2004 .SHORT TERM...(TONIGHT THROUGH THURSDAY)...AS SNOW MAKING SYSTEM EXITS THE AREA OFF TO THE EAST...MAIN NEAR TERM FCST CONCERNS ARE HOW COLD TONIGHT AND ANY NEED OF WIND CHILL ADVISORY. MODELS ADVERTISING CLIPPER TYPE SYSTEM IN THE MID TERM ON THU FOR NEXT MAJOR SNOW CHANCE. EXTENDED LOOKS TROUBLING FOR THOSE WHO DONT LIKE WINTER. WEAK RIDGE TO TRY AND EDGE OVER THE CWA OVERNIGHT...BUT INCOMING SFC SECONDARY ARCTIC BOUNDARY TO FOLLOW CLOSE BEHIND TOWARD MORNING. ALTHOUGH EXPECT CONTINUED WIND DROP OFF WITH INITIAL CLEAR SKIES AND IN-BUILDING NARROW RIDGE TONIGHT...FOLLOWING BOUNDARY MAY KEEP ENOUGH OF A WIND CLOSE TO 10 MPH GOING ACRS THE NORTH. WITH CONTINUED INFILTRATION OF FRIGID AIR OUT OF CENTRAL MN OVER FRESH AND LOCALLY SUBSTANTIAL SNOW COVER...A SUB ZERO NIGHT LOOKS TO BE IN STORE FOR MUCH OF THE CWA. THE NORTHERN CWA AND COLD AIR DRAINAGE VALLEY REGIONS MAY DIP TO NEAR DOUBLE DIGIT VALUES BELOW ZERO TOWARD MORNING. THUS WITH ONGOING WIND PROCESSES DESCRIBED ABOVE COMBINING WITH SUCH COLD AMBIENT TEMPS...WILL ISSUE WIND CHILL ADVISORY FOR TONIGHT AND WED MORNING ACRS ROUGHLY THE NORTHERN THIRD OF THE CWA. BULK OF THE WIND CHILLS WILL NEAR OR JUST EXCEED THE -20 F CRITERIA AFTER MIDNIGHT AND THROUGH 9 AM WED MORNING. NORTHWEST FLOW WILL USHER IN NEXT WEAK DISTURBANCE ON WED...BUT JUST EXPECT INCREASE IN MID TO HIGH LEVEL STRATUS. AFTER SUCH A COLD START AND SECONDARY SFC BOUNDARY PASSAGE WITH VEERING SFC WINDS TO THE NORTHWEST AGAIN(CAA)...HIGHS ACRS THE NORTH WEDNESDAY SHOULD MAINTAIN IN THE SINGLE DIGITS. AS ARCTIC INFRINGEMENT LLVL THERMAL GRADIENT MAINTAINS OVER THE CWA IN NORTHWEST FLOW...WAVE HIGHWAY LOOKS TO SET UP FOR THE ARRIVAL OF A CLIPPER TYPE SYSTEM BY THURSDAY. WITH EXPECTED FEATURE STILL OFF PACIFIC NORTHWEST COAST...WILL TAKE SHORT RANGE MODEL ONE OR TWO MORE RUNS TO FINE TUNE AND HANDLE...BUT POTENTIAL IS THERE. GFS MOST AGGRESSIVE IN STRENGTH AND SPEED OF INCOMING VORT...WITH ETA AND OTHER MODELS WEAKER. CANT RULE GFSS VIGOR OUT QUITE YET WITH EXTENT OF BAROCLINICITY...BUT EVEN A BIT WEAKER SOLUTION AT THE MOMENT AND GARCIA METHOD SUGGESTS A POTENTIAL OF 1-3 INCHES OVER MUCH OF THE CWA BY THU EVENING. WILL TREND UP POPS FOR NOW. SFC THERMAL RECOVER OUT AHEAD OF INCOMING WAVE MAY NOT BE AS ROBUST AS PREVIOUSLY THOUGHT. LOOKS LIKE AN OVERALL COLD AND RATHER ACTIVE PERIOD FOR MUCH OF 7-DAY FORECAST. && .LONGER TERM...(FRIDAY THROUGH TUESDAY)...MEDIUM RANGE MODELS REASONABLY SIMILAR IN ADVERTISING ANOTHER COLD SHOT-REINFORCING COLD LLVL ANTICYCLONE OUT OF NORTHERN SASK./MANITOBA DOWN ACRS THE WESTERN GRT LKS ON FRI BEHIND DEPARTING OH RVR VALLEY SYSTEM. POTENTIAL IS THERE FOR A GLANCING BLOW OF -15 TO -20 C H85 COLD POOL. THUS AFTER A PROBABLE SUB ZERO START ON FRIDAY...WITH SNOW COVER AND RIDGE/LIMITED MIXING, HIGHS NOT TO MAKE IT OUT OF SINGLE DIGITS. MODELS THEN DIVERGE IN HANDLING OF PHASING AND PROGRESSIVE NATURE OF INCOMING MAJOR WAVE ENERGY OVER THE WEEKEND. MRF MOST PROGRESSIVE WITH CENTRAL AND SOUTHERN PLAINS WAVE PHASING AND INCOMING SYSTEM WITH ACCUMULATING SNOW INTO THE WESTERN CWA BY MIDDAY SAT...WHILE FAVORED UKMET AND ECMWF MAINTAINS ARCTIC HIGH IN PLACE LONG ENOUGH TO HOLD OFF INITIAL ISENTROPIC UPGLIDE SNOWS UNTIL MAINLY SAT NIGHT. MAIN ACCUMULATING SNOW EVENT APPEARS(AGAIN ACCORDING TO FAVORED UKMET/EURO) TO BE ON SUNDAY. UKMET CONTINUES TO BE OMINOUS IN POTENTIAL TRACK OF EJECTING SFC LOW OUT OF SOUTHERN PLAINS AND UPSTREAM UPPER RIDGING CAUSING NORTHWEST DEFLECTION...FOR A MAJOR WINTER EVENT FOR THE LOCAL CWA. WILL PLAY LINGERING SNOW INTO EARLY MONDAY...ESPECIALLY IF SLOWEST EURO HAS ITS WAY. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WIND CHILL ADVISORY TONIGHT AND WED MORNING ALONG AND NORTH OF A VAN HORNE...TO CEDAR RAPIDS...AND TO A CLINTON LINE. IL...WIND CHILL ADVISORY TONIGHT AND WED MORNING FOR FAR NORTHWEST IL. MO...NONE. && 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 553 AM CST TUE JAN 27 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281200- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 553 AM CST TUE JAN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY FOR THE SOUTHEAST HALF OF THE OUTLOOK AREA. AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO PRODUCE ADDITIONAL SNOWFALL TODAY ACROSS THE ENTIRE AREA. THE HEAVIEST SNOW WILL BE OVER FAR EASTERN IOWA AND NORTHWEST ILLINOIS THIS MORNING WHERE AN ADDITIONAL 2 TO 4 INCHES CAN BE EXPECTED. THE SNOW WILL DIMINISH TO FLURRIES OVER EASTERN IOWA AND NORTHEAST MISSOURI BY EARLY AFTERNOON...WHILE ADDITIONAL LIGHT SNOW ACCUMULATIONS WILL CONTINUE OVER NORTHWEST ILLINOIS. IN ADDITION...WINDY CONDITIONS WILL DEVELOP ACROSS THE AREA AS A LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES AND ARCTIC HIGH PRESSURE SETTLES IN FROM THE DAKOTAS. THIS WILL RESULT IN BLOWING SNOW AND BITTER COLD WIND CHILL READINGS. NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH BY AFTERNOON WITH GUSTS AS HIGH AS 35 MPH. BLOWING SNOW WILL SIGNIFICANTLY REDUCE VISIBILITIES...ESPECIALLY IN OPEN COUNTRY. ARCTIC AIR WILL SURGE INTO THE AREA WITH TEMPERATURES FALLING THROUGH THE TEENS IN THE AFTERNOON. THIS WILL RESULT IN WIND CHILL READINGS AS LOW AS 5 BELOW TO 15 BELOW ZERO BY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY TUESDAY THE UPPER LEVEL SYSTEM THAT BROUGHT SNOW TO THE REGION WILL DRAW EAST OF THE AREA. IN ITS WAKE STRONG NORTHWEST WINDS ARE EXPECTED...SUSTAINING BETWEEN 20 AND 30 MPH. DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...GUSTS AS HIGH AS 40 MPH ARE ALSO POSSIBLE. SNOW WILL BE POSSIBLE THURSDAY AND AGAIN OVER THE WEEKEND. AT THIS TIME...IT APPEARS THAT SNOWFALL AMOUNTS THURSDAY WILL BE IN THE RANGE OF 1 TO 2 INCHES. OVER THE WEEKEND...A MORE SIGNIFICANT WINTER STORM MAY IMPACT THE AREA WITH THE POTENTIAL FOR HEAVY SNOWFALL AND BLOWING SNOW . IT IS TOO EARLY TO DETERMINE THE TRACK...TIMING OR ANTICIPATED SNOWFALL AMOUNTS WITH THIS SYSTEM. MORE DETAILED INFORMATION WILL BE AVAILABLE IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL AND SNOW DEPTH AMOUNTS WOULD BE APPRECIATED TODAY AND TONIGHT. && FOR MORE INFORMATION...REFER TO THE FOLLOWING WEB SITE: WWW.CRH.NOAA.GOV/DVN (LOWER CASE) LE/DLS
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Rock Island | 2004-01-29 | 82 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384551.